Missouri, 2005

Hail in Missouri, February 20, 2005

February 20, 2005 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 20, 7:07 PM CST, 6 minutes earlier.

Area forecast discussion, Feb 20, 7:07 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 PM CST SUN FEB 20 2005

.DISCUSSION...

...MESOSCALE CONVECTIVE DISCUSSION...
EXPLOSIVE THUNDERSTORM DEVELOPMENT HAS BEGUN ALONG THE SURFACE COLD
FRONT ACROSS SRN MO IN THE LAST 15 TO 30 MINUTES. AFTER WATCHING
NUMEROUS TOWERING CUMULUS BECOME SHREDDED BY STRONG UPPER LEVEL
SHEAR...00Z KSGF SOUNDING SHOWS THAT INHIBITION HAS QUICKLY BEEN
REMOVED BY INCREASING LOW LEVEL CONVERGENCE AND STRONG DYNAMIC
FORCING ASSOCIATED WITH APPROACHING UPPER TROUGH.

ALTHOUGH 100MB MLCAPE VALUES ARE ONLY ON THE ORDER OF ABOUT 1000
J/KG WITHIN THE WARM SECTOR...IMPRESSIVE DEEP LAYER SHEAR AND
SUFFICIENT CAPE IN THE -10 TO -30C LAYER WILL SUPPORT LARGE HAIL
WITHIN EXPECTED ROTATING UPDRAFTS. STRONG DAYTIME INSOLATION HAS
ALSO HELPED BUILD SUFFICIENT BOUNDARY LAYER DEPTH TO WHERE A FEW
DAMAGING WIND GUSTS WILL BE POSSIBLE.

EXPECT THIS ACTIVITY TO BECOME MORE WIDESPREAD OVERNIGHT..AND
POSSIBLY DEVELOP BEHIND INITIAL SURFACE FRONTAL ZONE AS VIGOROUS
CLOSED LOW CENTER OVER OKLAHOMA PANHANDLE APPROACHES.

BOOKBINDER

&&

. PREVIOUS DISCUSSION...
THE PRIMARY CHALLENGE WILL EXIST IN TONIGHTS PERIOD AS THE
POTENTIAL FOR STRONG TO SEVERE STORMS EXISTS OVER SOUTHERN
MISSOURI.  DEWPOINTS ACROSS THIS AREA HAVE SHOT UP INTO THE LOWER TO
MIDDLE 50S THIS AFTERNOON IN RESPONSE TO SURFACE LOW PRESSURE OVER
NE MISSOURI.   THE PRIMARY TRIGGER FOR THUNDERSTORM ACTIVITY IS
EVIDENT ON WATER VAPOR IMAGERY AS AN EMBEDDED SPEED MAX AND
ASSOCIATED SHORT WAVE WHICH IS CURRENTLY PROGRESSING ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES...AND WILL APPROACH THE OZARKS EARLY
THIS EVENING.

THIS SYSTEM MAY PROVIDE ENOUGH COOLING AND DYNAMICAL LIFT FOR THE
DEVELOPMENT OF STORMS SOUTH OF INTERSTATE 44.  18Z RAOB INDICATED
THAT SUFFICIENT POST-FRONTAL INHIBITION WILL EXIST TO LIMIT STORM
POTENTIAL FOR AREAS ALONG AND NORTH OF INTERSTATE 44.  THIS MID
LEVEL WARMING WAS OBSERVED AT MUCH GREATER VALUES THAN THE ETA POINT
SOUNDING PROGS HAD SUGGESTED.  WITH SURFACE WINDS ALREADY VEERED TO
200-220 DEGREES...DONT SEE MUCH OF A TORNADO THREAT... HOWEVER
GIVEN THE AMOUNT OF CAPE IN THE LAYER OF MAXIMIZED HAIL
GROWTH...HAIL APPEARS TO BE THE PRIMARY THREAT.  YANKED THE MENTION
OF TORNADOES OUT OF THE HWO.

FOR TONIGHTS TEMPERATURES...I FOLLOWED THE MET GUIDANCE WHICH ISNT
MUCH DIFFERENT THAN THE MAV...WITH LOW TO MID 40S IN MOST
LOCATIONS.  TWO SETS OF STRATUS DECKS BEHIND THE FRONT WILL LIKELY
KEEP MOST AREAS MOSTLY CLOUDY THROUGH MUCH OF THE NIGHT AND INTO
TOMORROW MORNING.  IF THE STRATUS CAN LINGER INTO TOMORROW
AFTERNOON...THEN TEMPERATURES MAY BE LIMITED...THEREFORE I DIDNT
GET TOO CARRIED AWAY WITH AFTERNOON HIGHS FOR MONDAY.  DESPITE THE
FRONTAL PASSAGE...READINGS SHOULD REMAIN ABOVE NORMAL.

A BRIEF PERIOD OF HIGH PRESSURE AND NORTHEAST FLOW WILL CONTROL THE
WEATHER THROUGH TUESDAY MORNING...EVENTUALLY SHIFTING EAST TUESDAY
AFTERNOON AND ALLOWING SOUTH WINDS TO COMMENCE ONCE AGAIN.  WINDS
OUT OF THE SOUTH WILL BE SHORT LIVED AS A NORTHERN STREAM WAVE WILL
SINK INTO THE REGION BRINGING A SHOT OF COLD AIR WHICH WILL BRING
TEMPERATURES BACK TO SEASONAL NORMS TUESDAY NIGHT INTO WEDNESDAY.  A
CHANCE OF LIGHT RAIN OR SNOW WILL EXIST AS THE FRONT PROGRESSES
THROUGH OVERNIGHT.  ONGOING FORECAST HANDLES THIS WELL...AND MADE NO
ADJUSTMENTS TO THESE GRIDS.

WEDNESDAY THROUGH NEXT WEEKEND LOOKS RATHER INACTIVE WITH STRONG
CANADIAN HIGH PRESSURE SINKING IN AND DOMINATING THE WEATHER PATTERN
FOR SEVERAL DAYS.  THIS WILL PUSH THE CANADIAN FRONT ALL THE WAY
INTO THE GULF OF MEXICO...SHUTTING DOWN MOISTURE FEED BACK INTO THE
NATIONS MID SECTION.  TEMPERATURES SHOULD REMAIN SEASONAL THROUGH
MUCH OF THE EXTENDED PERIODS.

CRAMER

&&

.AVIATION...

COLD FRONT HAS MOVED SOUTH OF BOTH TAF SITES...SO ANY CONVECTION
SHOULD REMAIN TO THE SOUTH OVERNIGHT. CIRRUS ASSOCIATED WITH PRIMARY
VORT CENTER IN SW KANSAS WILL LIKELY OVERSPREAD MUCH OF SOUTHERN MO
TONIGHT AND CONTINUE INTO MONDAY. A FEW CLOUDS AT 12000...BUT DONT
EXPECT MUCH BELOW THAT WITH FRONT LINGERING TO THE SOUTH.

BROWNING

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Feb 20, 6:24 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
624 PM CST SUN FEB 20 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210300-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
624 PM CST SUN FEB 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO
  ONE INCH IN DIAMETER.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ACROSS SOUTHERN
  MISSOURI...ESPECIALLY SOUTH OF AN ANDERSON TO NIXA TO HOUSTON TO
  EMINENCE LINE.

  DISCUSSION:

  A COLD FRONT CONTINUED TO SLOWLY PROGRESS INTO SOUTHERN MISSOURI
  EARLY THIS EVENING...BUT IS EXPECTED TO STALL AS AN UPPER LEVEL
  DISTURBANCE APPROACHES FROM THE OKLAHOMA PANHANDLE. A VERY MILD
  AND POTENTIALLY UNSTABLE AIRMASS WILL REMAIN IN PLACE OVER
  SOUTHERN MISSOURI THIS EVENING...AND ISOLATED TO SCATTERED
  THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THIS SYSTEM DRAWS
  CLOSER. WHILE THUNDERSTORMS WILL GENERALLY REMAIN BELOW
  SEVERE LIMITS...STRONG WINDS ALOFT WILL ALLOW A FEW THUNDERSTORMS
  TO PRODUCE HAIL UP TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THUNDERSTORMS WILL ALSO BE POSSIBLE OVER EXTREME SOUTHERN
  MISSOURI OVERNIGHT TUESDAY INTO WEDNESDAY MORNING.  A SURGE OF
  ARCTIC AIR WILL TRIGGER THIS ACTIVITY.  STORMS THAT DEVELOP
  SHOULD REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED OVER FAR SOUTHERN MISSOURI
  OVERNIGHT.

BOOKBINDER

The radar

The Springfield radar (KSGF), 66 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Douglas

When
February 20, 7:13 PM CST
Where
Douglas County, 2 mi E of Goodhope
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.917, -92.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437284.